Key Takeaways

Suspect heparin-induced thrombocytopenia (HIT) in a patient with new onset moderate thrombocytopenia with or without thrombosis in temporal association with initiation of heparin therapy.

HIT-associated thrombosis may occur in blood vessels of any size.

Calculate the 4T score. If low probability (3 or lower), continue heparin and do not order an immunoassay. If moderate-high probability (4 or higher), immediately stop all heparin products, start a non-heparin anticoagulant, and order an immunoassay.

Consider using a DOAC in patients who are not at high risk of bleeding and do not have massive clot burden.

Stop and reverse vitamin K antagonist if patient taking at time of HIT suspicion.

Do not administer prophylactic platelet transfusion and avoid routine use of IVC filters.

If the immunoassay assay is negative, HIT is ruled out. May revert to heparin treatment for original indication.

If the immunoassay assay is positive, continue to avoid all heparin products, continue to administer non-heparin anticoagulant, and obtain a serotonin release assay.

If serotonin release assay is positive, continue non-heparin anticoagulant until platelet count recovers, then switch to coumadin (with appropriate overlap), or preferably a DOAC and treat for 4-6 weeks (if no thrombosis) or 3 months (if thrombosis).